Hail, Alger
- When
- May 7, 2:15 PM EST to 2:17 PM EST
- Where
- Alger County, 1.18 mi NW of Christmas
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.440, -86.700
A low pressure trough moving through a moist and unstable airmass produced strong thunderstorms over central Upper Michigan on the afternoon of the 7th. A few of these storms dropped large hail over portions of Alger and Schoolcraft counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A low pressure trough moving through a moist and unstable airmass produced strong thunderstorms over central Upper Michigan on the afternoon of the 7th. A few of these storms dropped large hail over portions of Alger and Schoolcraft counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 7, 12:45 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 145 PM EDT THU MAY 7 2009 UDPATED FOR 18Z AVIATION DISCUSSION .UPDATE... WV IMAGERY INDICATED A MID/UPPER LEVEL TROUGH FROM SRN MANITOBA INTO NEN MN. A WEAK SHORTWAVE FROM CNTRL UPPER MI TO LAKE MI HELPED SUPPORT -SHRA THAT WERE EXITING THE ERN UP. UPSTREAM...A STRONGER SHRTWV WAS MOVING FROM ERN SD INTO SRN MN WHILE ONLY A WEAKER SHRTWV WAS MOVING THROUGH NE MN. WITH SFC HEATING PUSHING TEMPS TO AROUND 70F...FCST SOUNDINGS (MIXED DEWPOINT VALUES IN THE MID 40S) GIVE MLCAPE VALUES INTO THE 500-800 J/KG RANGE OVER THE CNTRL AND ERN CWA...AIDED BY 700-500 MB LAPSE RATES AOA 7 C/KM. HOWEVER...GIVEN THE VERY DRY 950-700 MB PROFILE FROM THE 12Z KMPX/KINL SOUNDINGS...ADDITIONAL DRY ADVECTION AND MIXING BY LATER IN THE AFTERNOON WOULD BE ENOUGH TO RESTRICT ANY CONVECTION. SO...FCST STILL KEEPS SLIGHT CHANCE POPS GOING FOR MAINLY ISOLD SHRA/TSRA IF THEY DEVELOP. WITH A FREEZING LEVEL NEAR 8500 FT...SOME SMALL HAIL WOULD BE POSSIBLE FROM ANY TSTMS THAT DEVELOP. .DISCUSSION... RADAR ESTIMATED 2.5 TO JUST OVER 3 INCHES OF RAIN HAS FALLEN FROM JUST NORTH OF WALLACE TO JUST SOUTH OF GOURLEY IN SOUTHERN MENOMINEE COUNTY. OF COURSE THIS IS IN A DATA VOID AREA...WITH THE NEAREST RAIN GAUGES BEING IN MENOMINEE OR LA BRANCHE...WHICH SHOWED SLIGHTLY OVER AN INCH AND LESS THAN A TENTH OF AN INCH RESPECTIVELY. THESE VALUES DID LINE UP PRETTY WELL WITH RADAR ESTIMATES...GIVING CREDENCE TO THE HIGHER AMOUNTS. 6HR FFG WAS AROUND 3.25 INCHES FOR THIS AREA...WHICH HAS NOT BEEN AS MUCH OF A CONCERN GIVEN SEVERAL DRY PERIODS IN BETWEEN STEADY RAIN SHOWERS. SEVERAL SMALL WAVES CONTINUE TO PLAGUE THE UPPER GREAT LAKES THROUGH SATURDAY NIGHT/SUNDAY MORNING. UP UNTIL THIS POINT...PRECIPITATION WILL REMAIN FEASIBLE...WITH THE EXACT WHERE AND WHEN BEING TOUGH TO FORECAST...NOT TO MENTION THE RETURN OF THE WINTER WEATHER FRIDAY NIGHT INTO SATURDAY MORNING. INITIALLY THIS MORNING...ZONAL FLOW STILL DOMINATED MUCH OF THE CONTINENTAL UNTIED STATES...SOUTH OF A LINE FROM WASHINGTON STATE THROUGH MICHIGAN. TO THE NORTH OF THIS LINE...THERE WERE 3 MAIN TROUGHS OF NOTE IN THE 500MB FLOW. THE FIRST WAS LOCATED OVER SOUTHERN MANITOBA...THE SECOND ACROSS CENTRAL SASKATCHEWAN...AND THE THIRD JUST MOVING ONSHORE OF NORTHWESTERN WASHINGTON. SEVERAL SMALLER DISTURBANCES WERE ROTATING AROUND EACH. TODAY... THE FIRST OF THESE 500MB FEATURES HAD THE STRONGEST SURFACE REFLECTION...WITH A 997MB LOW OVER SOUTHEASTERN MANITOBA AT 06Z. ITS COLD FRONT HAS MOVED ACROSS THE FAR WESTERN CWA...WITH LIGHT PRECIPITATION...AND A FEW WIND GUSTS OF 20 TO 38MPH. EXPECT THIS FRONT TO SPLIT THE CWA INTO WEST AND EAST HALVES BY 12Z...AND BE JUST TO OUR EAST BY 18Z...WITH THE SURFACE LOW ITSELF STRETCHING OUT OVER SOUTHERN ONTARIO. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. ANY THUNDERSTORMS THAT DO DEVELOP WILL LIKELY BE OF THE PULSE VARIETY...WITH A FREEZING LEVEL OF JUST OVER 8KFT AND SOME DRY AIR INTRUSION IN THE MID LEVELS. TONIGHT... A SECONDARY COLD FRONT SHOULD SLIP IN FROM THE NORTHWEST TONIGHT...AS THE SURFACE LOW BEGINS TO PULL SLIGHTLY NORTHEASTWARD INTO EASTERN ONTARIO TO THE SOUTHERN TIP OF JAMES BAY BY 12Z FRIDAY. ANY CONVECTION SHOULD END BEFORE MIDNIGHT...WITH THE LOSS OF DAYTIME HEATING. FRIDAY... BEHIND THE SECONDARY COLD FRONT...A ELONGATED SURFACE TROUGH OVER LAKE SUPERIOR FRIDAY MORNING SHOULD BE ALLOWED TO SLIP INTO CENTRAL WISCONSIN AND LOWER MICHIGAN. EXPECT HIGH TEMPERATURES TO BE ABOUT 10 DEGREES COOLER THAN THOSE EXPERIENCED TODAY. FRIDAY NIGHT... WITH A BOOST FROM THE SOUTHERN STREAM...AN ADDITIONAL SURFACE LOW IS FIGURED TO DEVELOP NEAR THE SOUTHERN TIP OF LAKE MICHIGAN FRIDAY NIGHT. THE 06Z RUNS HAVE PUSHED THIS FEATURE SLIGHTLY FARTHER NORTH...WHICH WOULD BRING MODERATE RAIN TO THE CWA. THE GFS...WITH IS MORE NORTHWEST TRACKING THE LOW TO ST IGNACE BY 18Z SATURDAY...INDICATES AROUND AN INCH OF RAIN CENTRAL BY 12Z SATURDAY. THE CONSENSUS IS TO KEEP PRECIPITATION AND THE LOW FARTHER TO THE SE. WILL BE INTERESTING TO SEE IF FUTURE RUNS KEEP GOING WITH THIS FARTHER NW TREND. SATURDAY AFTERNOON AND SUNDAY... THE SURFACE LOW SHOULD MOVE THROUGH THE LOWER GREAT LAKES...AND INTO THE NEW ENGLAND STATES...WITH AN ELONGATED TROUGH OF LOW PRESSURE POISED TO SET UP ACROSS UPPER MICHIGAN SATURDAY AFTERNOON THROUGH SUNDAY MORNING. HIGH PRESSURE OVER THE SOUTH CENTRAL CANADA AND THE NORTHERN PLAINS OF THE UNITED STATES SATURDAY NIGHT SHOULD SHIFT OVER THE UPPER GREAT LAKES REGION BY 00Z MONDAY. THE GFS LOOKED TO BE OUT OF BOUNDS...IN PARTICULAR WITH ITS HIGH PRECIPITATION ESTIMATES. STILL...MODELS DID AGREE THAT WE NEEDED MORE CLOUDS THAN OUR ONGOING FORECAST...PARTICULARLY EAST AS THE SFC TROUGH EXITS. 850MB TEMPERATURES SHOULD FALL INTO THE -2 TO -4C RANGE FOR WESTERN AND CENTRAL UPPER MICHIGAN BY SATURDAY AFTERNOON ON THE LATEST 06Z RUNS...QUITE A BIT SLOW TO BRING THE COLDER AIR IN. DEPENDING ON HOW STRONG THE LOW IS AND HOW CLOSE ITS ABLE TO GET TO UPPER MICHIGAN...MORE RAIN OR SNOW WILL BE POSSIBLE. FEW CHANGES WERE MADE PAST SATURDAY NIGHT. AT THIS POINT IT WILL BE A RACE TO GET THE COLD AIR IN TIME BEFORE THE AVAILABLE MOISTURE EXITS. && .AVIATION (FOR THE 18Z TAF ISSUANCE)... EXPECT VFR CONDITIONS AT BOTH TAF SITES THROUGH TONIGHT. ISOLD SHOWERS ARE EXPECTED VCNTY KSAW UNTIL DAYTIME HEATIN SUBSIDES. WEST WINDS COULD GUST NEAR 25 KTS IN THE AFTERNOON AT KCMX UNDER FAVORABLE WRLY FLOW AND DIURNAL MIXING OF STRONGER WINDS ALOFT TO THE SFC. MVFR CIGS ARE POSSIBLE FRIDAY AS COLD AIR MOVING IN LEADS TO THE FORMATION OF A SC DECK. && .MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)... LOW PRESSURE OVER SOUTHERN MANITOBA WILL SHIFT EAST ACROSS NORTHERN LAKE SUPERIOR THIS EVENING AND THEN LIFT INTO QUEBEC ON FRIDAY. A LOW PRESSURE TROUGH EXTENDING FROM THIS LOW WILL LINGER OVER THE GREAT LAKES THROUGH SATURDAY. BY SUNDAY...HIGH PRESSURE WILL BUILD IN OVER THE GREAT LAKES FROM THE WEST AND REMAIN THROUGH MONDAY. WINDS WILL REMAIN 25 KNOTS OR LESS THROUGH THE FCST PD. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...KF AVIATION...JV MARINE...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 521 AM EDT THU MAY 7 2009 MIZ001>005-009>012-084-081200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-GOGEBIC- IRON-DICKINSON-MENOMINEE-SOUTHERN HOUGHTON- 521 AM EDT THU MAY 7 2009 /421 AM CDT THU MAY 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. MIZ006-007-013-014-085-081200- ALGER-LUCE-DELTA-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT- 521 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-081200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 521 AM EDT THU MAY 7 2009 /421 AM CDT THU MAY 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON NEAR THE SOUTHEASTERN SHORE OF LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-081200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 521 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 255 PM EDT THU MAY 7 2009 MIZ006-085-072000- ALGER-NORTHERN SCHOOLCRAFT- 255 PM EDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ALERT FOR ALGER AND SCHOOLCRAFT COUNTIES UNTIL 400 PM EDT... AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR AU TRAIN...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF MUNISING TO 13 MILES WEST OF MUNISING. THESE STORMS WERE MOVING EAST AT 15 MPH. DIME SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... EBEN JUNCTION... AU TRAIN... FOREST LAKE... CHRISTMAS... MUNISING... WETMORE... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. PEARSON
The Marquette radar (KMQT), 66 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
4 hail. Local standard time, as filed.
Pea to nickel-sized hail covered the ground up to an inch deep.
The hail lasted about four minutes and covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169402, 169404, 169405, 169406.